Researchers from the US reported the case of a woman who developed immune thrombocytopenia (ITP) following exposure to nitrofurantoin, an antibacterial medication often used to treat urinary tract infections.
“To our knowledge, this is the first report that describes an association between nitrofurantoin use and ITP,” the researchers wrote. “We hope this report aids clinicians in recognizing the various immune-mediated adverse reactions associated with nitrofurantoin.”
Read more about the risk factors of ITP
The case study is published in the journal Cureus.
Several drugs have been associated with the development of ITP, but such an association with nitrofurantoin had not been reported previously, the study authors noted.
The case presented here is that of a 45-year-old female who was incidentally found to have a platelet count of 1 x 109/L. She also had petechia, recurrent nose bleeds, and black stool due to gastrointestinal bleeding. She had been treated with nitrofurantoin 3 weeks before for a urinary tract infection.
She was hospitalized for 5 days, during which time she received 4 units of platelets. She also received high-dose intravenous corticosteroids daily and a one-time dose of intravenous immunoglobulin. This led to her platelet count increasing to 30 x 109/L, following which she was discharged from the hospital.
An autoimmune laboratory workup revealed a newly positive antinuclear antibody IgG with an elevated titer of 1:640. This led the doctors to conclude that she had had an immunological response to nitrofurantoin.
“Future research is needed to further elucidate the relationship between certain medications and the development of drug-induced ITP,” the researchers wrote.
ITP is a rare autoimmune disease of unknown etiology characterized by the premature destruction of platelets due to autoantibodies directed against them and an increased risk of bleeding. There are several risk factors associated with ITP, including infections and certain drugs.
Ramey C, LePera A. A possible case of nitrofurantoin-associated immune thrombocytopenia in a healthy 45-year-old Caucasian female. Cureus. Published online February 5, 2023. doi:10.7759/cureus.34654